Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
N Engl J Med. 1992 Mar 26;326(13):852-6.

Effects of tamoxifen on bone mineral density in postmenopausal women with breast cancer.

Author information

  • 1Department of Human Oncology, University of Wisconsin-Madison.

Abstract

BACKGROUND AND METHODS:

Tamoxifen, a synthetic antiestrogen, increases disease-free and overall survival when used as adjuvant therapy for primary breast cancer. Because it is given for long periods, it is important to know whether tamoxifen affects the skeleton, particularly since it is used extensively in postmenopausal women who are at risk for osteoporosis. Using photon absorptiometry, we studied the effects of tamoxifen on the bone mineral density of the lumbar spine and radius and on biochemical measures of bone metabolism in 140 postmenopausal women with axillary-node-negative breast cancer, in a two-year randomized, double-blind, placebo-controlled trial.

RESULTS:

In the women given tamoxifen, the mean bone mineral density of the lumbar spine increased by 0.61 percent per year, whereas in those given placebo it decreased by 1.00 percent per year (P less than 0.001). Radial bone mineral density decreased to the same extent in both groups. In a subgroup randomly selected from each group, serum osteocalcin and alkaline phosphatase concentrations decreased significantly in women given tamoxifen (P less than 0.001 for each variable), whereas serum parathyroid hormone and 1,25-dihydroxyvitamin D concentrations did not change significantly in either group.

CONCLUSIONS:

In postmenopausal women, treatment with tamoxifen is associated with preservation of the bone mineral density of the lumbar spine. Whether this favorable effect on bone mineral density is accompanied by a decrease in the risk of fractures remains to be determined.

Comment in

PMID:
1542321
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Atypon
    Loading ...
    Write to the Help Desk